Wyoming, 2009Blizzard and Winter Storm in Wyoming, April 3 to 4, 2009
April 3 to 4, 2009 · NWS CYS · 12 events in 12 counties and zones
A powerful low pressure system tracked across eastern Colorado and Nebraska and produced strong winds and snow across southeast Wyoming. Blizzard conditions occurred over some areas with many roads closed due to blowing and drifting snow and extremmely low visibilities along with numerous accidents.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system tracked across eastern Colorado and Nebraska and produced strong winds and snow across southeast Wyoming. Blizzard conditions occurred over some areas with many roads closed due to blowing and drifting snow and extremmely low visibilities along with numerous accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 3, 6:42 PM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 3, 6:42 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
742 PM MDT FRI APR 3 2009
.DISCUSSION...RAIN AND SNOW HAVE BEEN DEVELOPING SINCE 23Z OVER
MAINLY THE SOUTH PART OF THE CWA UNDER THE DEVELOPING BAROCLINIC
CLOUD BAND. THE UPPER LOW EARLY THIS EVENING WAS OVER WEST CENTRAL
UTAH WHICH WAS CLOSE TO 00Z MODEL POSITIONS. THE PRECIPITATION
SHOULD GRADUALLY CHANGE OVER TO ALL SNOW BY 06Z OVER THE ENTIRE CWA.
CURRENTLY THE SNOW WAS FALLING ALONG AND WEST OF THE LARAMIE RANGE
WITH WEB CAMERAS ALREADY INDICATING AN INCH OR SO OF NEW SNOW ON
THE LARAMIE RANGE BETWEEN KCYS AND KLAR. HEAVIER RAIN SHOWERS AT 01Z
WERE LOCATED OVER THE EASTERN TWO THIRDS OF LARAMIE COUNTY. IN A
RECENT FORECAST UPDATE HAVE INCREASED SNOW AMOUNTS A BIT FOR TONIGHT
AND TRIED TO FINE TUNE THE TIMING OF THE CHANGEOVER TO ALL SNOW.
THE WINTER STORM WARNINGS FOR THE CWA SEEM TO BE IN GOOD SHAPE
THROUGH SATURDAY.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 254 PM MDT FRI APR 3 2009/...
SHORT TERM...TONIGHT THROUGH SUNDAY...
A MAJOR SPRING SNOWSTORM WILL IMPACT THE AREA STARTING TONIGHT AND
DIMINISHING SATURDAY NIGHT. THE ENTIRE FORECAST AREA IS UNDER A
WINTER STORM WARNING WITH STARTING TIMES RANGING FROM 00Z SAT IN THE
WEST TO 12Z SAT IN EASTERN PORTIONS OF THE WESTERN NEB PANHANDLE.
THE WARNING WILL EXPIRE AT 00Z FOR THE WY PORTION OF THE FORECAST
AREA AND AT 06Z SUN FOR THE NEB PORTION OF THE FORECAST AREA. LOWER
ELEVATIONS CAN GENERALLY EXPECT 4 TO 8 INCHES OF SNOWFALL BY LATE
SAT NIGHT...WHILE THE MOUNTAINS WILL RECEIVE IN THE NEIGHBORHOOD OF
9 TO 14 INCHES. ADDING TO THE HAZARD WILL BE THE WIND WHICH WILL
INCREASE TONIGHT AND WILL PRODUCE AREAS OF BLOWING SNOW SAT
PRIMARILY FROM THE LARAMIE RANGE EASTWARD WHERE THE PRESSURE
GRADIENT WILL BE THE TIGHTEST. AN UPPER CUTOFF LOW WILL DEVELOP OVER
CO TONIGHT BEFORE EJECTING OVER THE PLAINS OF KS/NEB SAT. FLOW ALOFT
OVER THE FORECAST AREA WILL REMAIN CYCLONIC TONIGHT THROUGH SUN AND
WILL BE FAIRLY STRONG SUN. SURFACE LOW PRESSURE WILL EJECT OVER THE
CO/KS BORDER BY LATE TONIGHT WITH SNOWFALL AND WINDS INCREASING OVER
THE FORECAST AREA. THE SURFACE LOW WILL MOVE OVER THE CENTRAL PLAINS
SAT WITH STEADY SNOWFALL AND WINDY CONDITIONS PRODUCING
NEAR-BLIZZARD CONDITIONS AT TIMES OVER EASTERN PORTIONS OF OF THE
FORECAST AREA. SAT WILL BE UNSEASONABLY COLD WITH TEMPERATURES
REACHING ONLY THE 20S TO LOWER 30S IN LOWER ELEVATIONS. WINDS AND
SNOWFALL WILL GRADUALLY DECREASE SAT NIGHT AS SURFACE HIGH PRESSURE
MOVES OVER WY. MOISTURE AND LIFTING DYNAMICS WILL CONTINUE TO
DECREASE SUNDAY AS THE SURFACE HIGH PRESSURE SHIFTS EASTWARD OVER
THE WY/NEB BORDER. SUN WILL NOT BE AS COLD BUT TEMPS WILL REMAIN
WELL BELOW NORMAL WITH HIGH TEMPS SUN ONLY IN THE 30S OUTSIDE THE
MOUNTAINS.
LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS REMAIN
IN GOOD AGREEMENT THROUGH THE EARLY PART OF THE WEEK AND THEN THEN
SHOW SOME DIFFERENCES FROM THE MIDDLE TO END OF THE WEEK. SHORTWAVE
DIPPING SOUTH FROM CANADA IN STRONG NORTH FLOW WILL MOVE SOUTH OF
THE AREA SUNDAY NIGHT. 300MB JET WILL INDUCE ISOLATED LIGHT SNOW
SHOWERS THROUGH THE MORNING OVER EASTERN SECTIONS OF THE CWA ON
MONDAY WHICH WILL SHIFT TO THE EAST THROUGH THE DAY. SHARP UPPER
RIDGE WILL BEGIN TO BUILD IN FROM THE WEST LATE MONDAY WITH 500MB
HEIGHTS APPROACHING 570DAM. 12Z ECMWF CONTINUES TO BE SLOWER AND
SLIGHTLY MORE AMPLIFIED THAN THE 12Z GFS WITH THE RIDGE. ECMWF KEEPS
THE REGION IN FAST NW FLOW THROUGH TUESDAY WHILE GFS SHOWS THE RIDGE
AXIS OVERHEAD BY 00Z WED. EVEN WITH DIFFERENCES...EXPECT TUES TO BE
WARMER AND DRY. BOTH MODELS SHOW AN UPPER LOW MOVING ASHORE ON
TUESDAY UNDERCUTTING THE RIDGE. HOWEVER...ECMWF NOW PROGRESSIVELY
SHEARS THE FEATURE APART THROUGH THE MIDDLE PART OF THE WEEK AND
BRINGS IT ACROSS AS AN OPEN WAVE LATE THURSDAY. GFS KEEPS A CLOSED
LOW AND CENTERS IT OVER EASTERN COLORADO BY 00Z THURS. THE EC
SOLUTION IS QUITE A BIT DIFFERENT FROM ITS PREVIOUS RUN AND IS ALSO
VERY DIFFERENT FROM THE GFS ENSEMBLE MEAN SOLUTION. HAVE KEPT LOW
END CLIMATOLOGY PRECIP CHANCES FOR THE END OF THE WEEK TO ACCOUNT
FOR UNCERTAINTY IN THE NEW MODEL RUNS. REGARDLESS...SHOULD SEE A
RETURN TO MORE SPRINGLIKE CONDITIONS FOR THE WEEK.
&&
.AVIATION...CEILINGS AND VISIBILITIES HAVE LOWERED INTO THE MVFR
CATEGORY EARLY THIS EVENING IN THE WYOMING PART OF THE CWA. CONDITIONS
WILL CONTINUE TO LOWER THROUGH 06Z WITH IFR CEILINGS AND VISIBILITIES
IN SNOW AND BLOWING SNOW COMMON THROUGH AT LEAST EARLY AFTERNOON
SATURDAY. NORTH WINDS WILL GUST AS HIGH AS 40 KNOTS THROUGH
SATURDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING THROUGH 6 PM SATURDAY FOR WYZ059-WYZ060-
WYZ061-WYZ062-WYZ063-WYZ064-WYZ065-WYZ066-WYZ067-WYZ069.
WINTER STORM WARNING FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
WYZ068-WYZ070.
NE...WINTER STORM WARNING FROM MIDNIGHT SATURDAY TO MIDNIGHT SUNDAY
FOR NEZ001-NEZ002-NEZ003-NEZ019-NEZ020-NEZ054.
WINTER STORM WARNING FROM 6 AM SATURDAY TO MIDNIGHT SUNDAY FOR
NEZ021-NEZ055.
&&
WEILANDHazardous weather outlook, Apr 3, 4:43 PM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT FRI APR 3 2009
NEZ001>003-019>021-054-055-WYZ059>070-040945-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
543 PM MDT FRI APR 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
COOLER AIR WILL MOVE INTO THE AREA THIS EVENING ALONG WITH SUPPORT
FOR SIGNIFICANT ACCUMULATING SNOWFALL. STRONG NORTH WINDS WILL
ACCOMPANY THE PRECIPITATION TONIGHT AND WINTER STORM WARNINGS ARE
IN EFFECT FOR TONIGHT. TWO TO FIVE INCHES OF SNOW WILL ACCUMULATE BY
SUNRISE OVER THE LOWER ELEVATIONS WITH 5 TO 8 INCHES OVER THE
MOUNTAINS. NORTH WINDS WILL GUST AS HIGH AS 45 MPH LATER TONIGHT AND
WILL PRODUCE BLOWING AND DRIFTING SNOW. TRAVEL WILL BE HAZARDOUS AND
DIFFICULT WITH SLICK ROADS AND POOR VISIBILITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH EARLY
SATURDAY NIGHT. THE WINTER STORM WARNINGS REMAIN IN EFFECT THROUGH
SATURDAY EVENING. TOTAL SNOWFALL WILL BE 5 TO 8 INCHES OVER THE
LOWER ELEVATIONS AND 10 TO 14 INCHES IN THE MOUNTAINS BY SUNSET
SATURDAY. NORTH WINDS WILL GUST AS HIGH AS 45 MPH THROUGH SATURDAY
AND WILL PRODUCE BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS.
TRAVEL WILL BE HAZARDOUS AND DIFFICULT THROUGH SATURDAY EVENING.
ANOTHER STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES WEDNESDAY
NIGHT AND THURSDAY AND WILL PRODUCE THE NEXT CHANCE OF WIDESPREAD
SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY ACCUMULATIONS OF NEW
SNOWFALL...OR HAZARDOUS CONDITIONS RESULTING FROM THE COMBINATION
OF FALLING AND BLOWING SNOW TONIGHT THROUGH SATURDAY.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Apr 3, 9:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 PM MDT FRI APR 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM SNOW 15 W CHEYENNE 41.15N 105.08W
04/03/2009 M1.0 INCH LARAMIE WY TRAINED SPOTTER
MEASURED AT GRANITE CANYON
0950 PM SNOW SARATOGA 41.45N 106.81W
04/03/2009 M0.5 INCH CARBON WY LAW ENFORCEMENT
1020 PM SNOW WHEATLAND 42.05N 104.96W
04/03/2009 M0.2 INCH PLATTE WY LAW ENFORCEMENT
GENERALLY A DUSTING OF NEW SNOW
1040 PM SNOW CHEYENNE 41.15N 104.79W
04/03/2009 M0.5 INCH LARAMIE WY OFFICIAL NWS OBS
1043 PM SNOW LARAMIE 41.31N 105.58W
04/03/2009 M4.0 INCH ALBANY WY LAW ENFORCEMENT
3 TO 4 INCHES OF NEW SNOW.
&&
MWEILANDLocal storm report, Apr 3, 9:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 PM MDT FRI APR 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM SNOW 15 W CHEYENNE 41.15N 105.08W
04/03/2009 M1.0 INCH LARAMIE WY TRAINED SPOTTER
MEASURED AT GRANITE CANYON
0950 PM SNOW SARATOGA 41.45N 106.81W
04/03/2009 M0.5 INCH CARBON WY LAW ENFORCEMENT
1020 PM SNOW WHEATLAND 42.05N 104.96W
04/03/2009 M0.2 INCH PLATTE WY LAW ENFORCEMENT
GENERALLY A DUSTING OF NEW SNOW
1040 PM SNOW CHEYENNE 41.15N 104.79W
04/03/2009 M0.5 INCH LARAMIE WY OFFICIAL NWS OBS
1043 PM SNOW LARAMIE 41.31N 105.58W
04/03/2009 M0.7 INCH ALBANY WY LAW ENFORCEMENT
&&
REMANUELWinter Storm, Laramie Range
- When
- April 3, 10:00 PM MST to April 4, 6:00 PM MST
- Where
- Laramie Range forecast zone
- Reported by
- Public
Snowfall was estimated to be from 8 to 12 inches along with gusty winds which created considerable blowing and drifting snow.
Winter Storm, Snowy Range
- When
- April 3, 10:00 PM MST to April 4, 6:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- Public
Snowfall was estimated to be from 7 to 12 inches along with gusty winds which created considerable blowing and drifting snow.
Blizzard, Cheyenne Foothills
- When
- April 4, 1:00 AM MST to 6:00 PM MST
- Where
- Cheyenne Foothills forecast zone
- Reported by
- Official NWS Observations
Strong winds with gusts in excess of 50 mph and snowfall from 7 to 12 inches caused blizzard conditions with drifts over 4 feet.
Winter Storm, Converse
- When
- April 4, 1:00 AM MST to 6:00 PM MST
- Where
- Converse forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
Snowfall was estimated to be from 6 to 10 inches along with gusty winds which created considerable blowing and drifting snow.
Winter Storm, North Carbon
- When
- April 4, 1:00 AM MST to 6:00 PM MST
- Where
- North Carbon forecast zone
- Reported by
- Emergency Manager
Snowfall was estimated to be from 5 to 7 inches along with gusty winds which created considerable blowing and drifting snow.
Winter Storm, North Laramie Range
- When
- April 4, 1:00 AM MST to 6:00 PM MST
- Where
- North Laramie Range forecast zone
- Reported by
- Public
Snowfall was estimated to be from 7 to 9 inches along with gusty winds which created considerable blowing and drifting snow.
Winter Storm, Southwest Carbon
- When
- April 4, 1:00 AM MST to 4:00 PM MST
- Where
- Southwest Carbon forecast zone
- Reported by
- Public
Snowfall was estimated to be from 5 to 7 inches along with gusty winds which created considerable blowing and drifting snow.
Winter Storm, Laramie Valley
- When
- April 4, 2:00 AM MST to 6:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Emergency Manager
Snowfall was estimated to be from 4 to 6 inches along with gusty winds which created considerable blowing and drifting snow.
Blizzard, Goshen
- When
- April 4, 3:00 AM MST to 6:00 PM MST
- Where
- Goshen forecast zone
- Reported by
- Emergency Manager
Strong winds with gusts in excess of 50 mph and snowfall from 5 to 9 inches caused blizzard conditions with drifts over 4 feet.
Blizzard, Platte
- When
- April 4, 3:00 AM MST to 6:00 PM MST
- Where
- Platte forecast zone
- Reported by
- Emergency Manager
Strong winds with gusts in excess of 50 mph and snowfall from 6 to 10 inches caused blizzard conditions with drifts over 4 feet.
Winter Storm, Niobrara
- When
- April 4, 3:00 AM MST to 6:00 PM MST
- Where
- Niobrara forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
Snowfall was estimated to be from 5 to 7 inches along with gusty winds which created considerable blowing and drifting snow.
Blizzard, Pine Bluffs
- When
- April 4, 4:00 AM MST to 6:00 PM MST
- Where
- Pine Bluffs forecast zone
- Reported by
- Emergency Manager
Strong winds with gusts in excess of 50 mph and snowfall from 6 to 10 inches caused blizzard conditions with drifts over 4 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, April 3 to 4, 20091 death · $120,000 · 64 kt wind · 13 events
- Lightning Strike in New York, April 3, 2009$800,000 · 1 event
- Wildfire in California, April 3, 2009$250,000 · 1 event
- High Wind in California, April 3, 2009$101,000 · 66 kt wind · 3 events
- High Wind in Virginia, April 3 to 4, 2009$38,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, April 3 to 4, 2009$21,000 · 21 events
- Strong Wind in Pennsylvania, April 3 to 5, 2009$28,000 · 10 events
- High Wind in North Carolina, April 3 to 4, 2009$35,000 · 54 kt wind · 2 events
- Strong Wind in Arizona, April 3, 2009$32,000 · 2 events
- Winter Storm in South Dakota, April 3 to 4, 200918 events
- Dust Storm and High Wind in Arizona, April 3, 2009$12,000 · 63 kt wind · 14 events
- Blizzard and Winter Storm in Wyoming, April 3 to 4, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157544, 157552, 157533, 157543, 157550, 157551, 157553, 157548, 157534, 157536, 157549, 157535.